Kansas, 2020Winter Storm and Winter Weather in Kansas, January 10, 2020
January 10, 2020 · NWS ICT · 10 events in 10 counties and zones
A strong weather producing system moved across the area bringing a mixture of inclement weather, some of which was convective in nature. Much of precipitation began as liquid, however, the further north in the state, the transition to ice began.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong weather producing system moved across the area bringing a mixture of inclement weather, some of which was convective in nature. Much of precipitation began as liquid, however, the further north in the state, the transition to ice began. With a strong surface front moving through, cold air was ushered in at all locations and the liquid and freezing precipitation soon turned to frozen precipitation in the form of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 10, 6:24 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 10, 6:24 AM CST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
624 AM CST Fri Jan 10 2020
.SHORT TERM...(Today through Sunday night)
Issued at 349 AM CST Fri Jan 10 2020
This morning:
Challenging forecast with multiple hazards. Very early this
morning, will have transient dense fog along leading edge of rich
moist working north in the greater Wichita metro areas. Elevated
storms during the morning may be strong-severe with good 700MB-
500MB and 0-6km bulk shear offsetting very modest instability.
Main threat is hail, with isolated 60 mph wind gusts also
possible. As precipitation becomes more widespread, severe threat
should wane.
This afternoon-evening:
Focus shifts to winter weather in central KS, where combo of
freezing rain and snow is expected. Snowfall rates could be
impressive for a few hours this afternoon around Russell and
Lincoln counties given deep supercooled layer and good lapse rates
in snow growth zone. As the cold air spills south, anticipate an
expanding area of freezing rain, which could would reach KHUT-KEWK
line roughly around 3 pm, and into the Wichita metro between 5-6
pm. Sounding are especially problematic with very deep supercooled
moisture with a tiny layer just off the surface cold enough to
generate ice. Travel could be especially problematic this evening
across much of central and south central KS as roads begin to
freeze.
The second round of snow is expected later tonight and Saturday,
with most of that in southeast KS. Variations continue in location
of heavier snow, with latest ECMWF a bit slower and south of GFS.
Sunday:
Another fast moving and compact shortwave moves across the area
during the day. Concur with NAM that there should be a chance for
flurries or light snow across central KS and parts of the Flint
Hills. -Howerton
.LONG TERM...(Monday through Thursday)
Issued at 349 AM CST Fri Jan 10 2020
No changes to initialization grids. -Howerton
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 605 AM CST Fri Jan 10 2020
Timing of winter precipitation and transition from rain to
freezing rain to snow will be the main concerns through the
period. TAFs reflect the going precip forecast. CIGs are expected
to hover around IFR most of the TAF period period though
LIFR/VLIFR will be possible with wintry precipitation this
afternoon/evening, particularly as gusty winds of 25-35kts
accompany falling snow resulting in greatly reduced visibilities
at times. Portions of south central KS will lag the freezing
temperatures until this afternoon scattered rain showers and
thunderstorms will be possible until then. Challenging TAFs today,
frequent updates likely.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 48 17 27 20 / 100 70 70 0
Hutchinson 40 15 27 20 / 100 60 30 0
Newton 43 15 24 18 / 90 70 70 0
ElDorado 49 17 24 18 / 100 80 90 0
Winfield-KWLD 58 19 28 20 / 90 80 100 0
Russell 31 11 26 18 / 90 50 0 0
Great Bend 33 12 28 19 / 80 50 0 0
Salina 35 13 24 17 / 90 80 20 0
McPherson 38 14 25 18 / 90 70 30 0
Coffeyville 64 23 25 20 / 100 100 100 0
Chanute 60 20 22 17 / 100 90 100 0
Iola 58 19 22 16 / 100 100 100 0
Parsons-KPPF 63 22 24 18 / 100 100 100 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from 6 PM CST this evening through Saturday
afternoon for KSZ068>072-083-091>096-098>100.
Winter Weather Advisory until 4 AM CST Saturday for KSZ032-033-
047-048.
Winter Storm Warning from noon today to 4 AM CST Saturday for
KSZ049-051.
Winter Weather Advisory from noon today to 4 AM CST Saturday for
KSZ050-067-082.
Winter Storm Warning from noon today to 6 PM CST Saturday for
KSZ052-053.
&&
SHORT TERM...PJH
LONG TERM...PJH
AVIATION...KMB
Hazardous weather outlook, Jan 10, 8:30 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
830 AM CST Fri Jan 10 2020
KSZ032-033-047>053-067>072-082-083-091>096-098>100-111100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
830 AM CST Fri Jan 10 2020
This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.
.DAY ONE...Today and Tonight
Transient dense fog will remain possible through the morning hours
across portions of south central Kansas.
Strong to severe thunderstorms will impact portions of southern
Kansas this morning. The primary threat is quarter to ping pong ball
sized hail. Isolated wind gusts around 60 mph are also possible.
A wintry mix will develop across central Kansas later this morning
and spread south through tonight. Accumuling snow and ice is
expected, along with impacts to travel. Check the various winter
products for more details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Mostly snow and some wintry mix are expected across south central
and southeast Kansas on Saturday. The greatest accumulating snow is
expected east of a line from Yates Center to Sedan. Check the latest
winter weather products for details.
Light snow or flurries are also possible Sunday across part of
central Kansas and the Flint Hills.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today or tonight.
&&
For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict
Howerton
In the hours before
Special weather statement, Jan 10, 5:33 AM CST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
533 AM CST Fri Jan 10 2020
KSZ051-052-068-101200-
McPherson KS-Harvey KS-Marion KS-
533 AM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern McPherson County in central Kansas...
Northeastern Harvey County in south central Kansas...
Marion County in central Kansas...
* Until 600 AM CST.
* At 531 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm over Walton, or near North Newton...
moving northeast at 45 mph.
* Hail up to the size of nickels...and wind gusts up to 50 mph will
be possible with this storm.
* Locations impacted include...
Newton, Hesston, Hillsboro, Marion, North Newton, Peabody,
Florence, Goessel, Walton, Lincolnville, Ramona, Lehigh, Durham,
Tampa, Lost Springs, Newton Airport, Marion Lake and Pilsen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
3826 9684 3808 9712 3809 9715 3806 9715
3799 9727 3810 9746 3861 9739 3861 9693
TIME...MOT...LOC 1132Z 215DEG 46KT 3814 9729
BUTLERLocal storm report, Jan 10, 6:36 AM CST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
636 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM HAIL 4 NNW NEWTON 38.10N 97.37W
01/10/2020 M0.50 INCH HARVEY KS PUBLIC
DELAYED REPORT
&&
KBUTLERLocal storm report, Jan 10, 7:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 AM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 N HAMILTON 38.02N 96.16W
01/10/2020 M2.25 INCH GREENWOOD KS PUBLIC
&&
KBUTLERSpecial weather statement, Jan 10, 9:33 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
933 AM CST Fri Jan 10 2020
KSZ091-101600-
Harper KS-
933 AM CST Fri Jan 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southeastern Harper County in south central Kansas...
* Until 1000 AM CST.
* At 928 AM CST...National Weather Service meteorologists were
tracking a strong thunderstorm near Byron...or 10 miles northeast
of Cherokee Oklahoma...moving northeast at 45 mph.
Hail as large as nickels are possible with this thunderstorm.
* Locations impacted include...
Anthony, Bluff City and Waldron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
Severe Thunderstorm Watch Number 1 remains in effect until 200 PM
CST for most of south central Kansas.
LAT...LON 3700 9827 3726 9813 3714 9781 3700 9793
TIME...MOT...LOC 1529Z 209DEG 51KT 3685 9822
ES
Winter Weather, Montgomery
- When
- January 10, 10:00 AM CST to 10:30 PM CST
- Where
- Montgomery forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.193, -95.743 (the zone’s center; the record gives no point)
Snow fall amounts of up to 4 inches were reported across the county.
Winter Weather, Cowley
- When
- January 10, 12:20 PM CST to 5:00 PM CST
- Where
- Cowley forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 37.238, -96.837 (the zone’s center; the record gives no point)
Snowfall amounts across the county ranged from 2 to 4 inches. The highest accumulations were generally along the far southern sections of the county.
Winter Storm, Saline
- When
- January 10, 1:00 PM CST to 6:00 PM CST
- Where
- Saline forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.784, -97.650 (the zone’s center; the record gives no point)
A mixture of ice and snow caused significant issues for travel across the county. Ice amounts up to one tenth of an inch were reported in and around Salina. Snow amounts were generally less than 1 inch at most locations.
Winter Storm, Lincoln
- When
- January 10, 1:00 PM CST to 8:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.045, -98.208 (the zone’s center; the record gives no point)
Dispatch reported ice accumulations of around 2 tenths of an inch with very slick roads across the county.
Winter Weather, Greenwood
- When
- January 10, 1:15 PM CST to 7:55 PM CST
- Where
- Greenwood forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 37.878, -96.233 (the zone’s center; the record gives no point)
A report of 5 inches of snow was reported near Fall River Lake. Lower snow amounts were noted across the remainder of the county.
Winter Weather, Woodson
- When
- January 10, 1:30 PM CST to 8:30 PM CST
- Where
- Woodson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.887, -95.740 (the zone’s center; the record gives no point)
Snow fall amounts varied across the county between 2 and 5 inches. The highest amount of 5 inches was reported in Yates Center.
Winter Weather, Chautauqua
- When
- January 10, 2:00 PM CST to 8:00 PM CST
- Where
- Chautauqua forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.150, -96.245 (the zone’s center; the record gives no point)
Snow fall amounts of 3 to 5 inches were reported across the county.
Winter Weather, Elk
- When
- January 10, 2:00 PM CST to 8:00 PM CST
- Where
- Elk forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 37.454, -96.244 (the zone’s center; the record gives no point)
Snow fall amounts of up to 4 inches were reported across the county.
Winter Storm, McPherson
- When
- January 10, 2:00 PM CST to 6:00 PM CST
- Where
- McPherson forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.392, -97.648 (the zone’s center; the record gives no point)
Ice accumulations up to one quarter inch reported in McPherson and surrounding areas. I small amount of snow was also noted with amounts generally less than one inch. Roads were being reported as quite slick.
Winter Storm, Marion
- When
- January 10, 4:10 PM CST to 9:00 PM CST
- Where
- Marion forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.359, -97.097 (the zone’s center; the record gives no point)
Ice accumulations up to one quarter inch was reported across the county. Roads were very slick at several locations.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, January 10 to 11, 20201 death · $2.0 million · EF1 · 77 events
- Winter Weather in Texas, January 10 to 11, 20202 deaths · 1 injured · 2 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 20201 death · 2 injured · $925,000 · EF1 · 29 events
- Tornadoes and Flash Flooding in Arkansas, January 10 to 11, 2020$1.2 million · EF2 · 53 events
- Tornadoes and Flash Flooding in Oklahoma, January 10 to 11, 20201 death · $87,000 · EF1 · 10 events
- Tornadoes and Flash Flooding in Missouri, January 10 to 13, 2020$838,000 · EF2 · 24 events
- Tornadoes and Flash Flooding in Kentucky, January 10 to 16, 2020$3.9 million · EF1 · 49 events
- Winter Storm in Missouri, January 10 to 11, 20201 death · 23 events
- Winter Storm in Iowa, January 10 to 11, 20201 death · 12 events
- Tornado and Damaging Winds in Texas, January 10 to 11, 2020$509,000 · EF1 · 39 events
- Hail and Damaging Winds in Texas, January 10, 2020$460,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flooding in Texas, January 10 to 11, 2020$134,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872007, 872004, 872010, 872013, 872005, 872009, 872006, 872008, 872012, 872016.